Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 198, NWS Grand Forks, ND

August 27, 2016Grand Forks County, Traill County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2016, 4:54 PM CDT for Grand Forks County, Traill County, North Dakota; Polk County, Minnesota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2016, 4:54 PM CDT (21:54 UTC)
Expired
Aug 27, 2016, 5:45 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
50.0 mph

Counties Polk County, MN, Grand Forks County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 19 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 5:18 PM CDTHAIL 2.5Holmes, NDVIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Aug 27, 5:40 PM CDTHAIL 1.5Buxton, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 4:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS53 KFGF 272154
SVRFGF
MNC119-NDC035-097-272245-
/O.NEW.KFGF.SV.W.0198.160827T2154Z-160827T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 PM CDT SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN POLK COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTHEASTERN TRAILL COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 545 PM CDT

* AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOLMES...OR
  14 MILES SOUTHWEST OF GRAND FORKS...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  THOMPSON AROUND 500 PM CDT. 
  REYNOLDS AROUND 510 PM CDT. 
  BUXTON AROUND 515 PM CDT. 
  ELDRED AROUND 530 PM CDT. 

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 107 AND 130.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4773 9749 4786 9736 4769 9676 4742 9704
TIME...MOT...LOC 2153Z 298DEG 31KT 4775 9726 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

LEE
1 follow-up statement
330 
WWUS53 KFGF 272220
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 PM CDT SAT AUG 27 2016

MNC119-NDC035-097-272245-
/O.CON.KFGF.SV.W.0198.000000T0000Z-160827T2245Z/
POLK MN-GRAND FORKS ND-TRAILL ND-
520 PM CDT SAT AUG 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN POLK...SOUTHEASTERN GRAND FORKS AND NORTHEASTERN
TRAILL COUNTIES...

AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOLMES...OR 17
MILES SOUTHWEST OF GRAND FORKS...MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  REYNOLDS AND BUXTON AROUND 545 PM CDT. 

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 107 AND 129.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4768 9740 4781 9726 4769 9676 4742 9704
TIME...MOT...LOC 2220Z 300DEG 11KT 4770 9726 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:22 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 27, 3:22 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
322 PM CDT SAT AUG 27 2016

.SHORT TERM...(This evening through Sunday)
Issued at 322 PM CDT Sat Aug 27 2016

Convection this evening and if we get anything on Sunday will be
the main challenge for the period.

Strong upper level trough currently moving through the Red River
Valley, and with destabilization across the southern counties some
severe cells have developed. Isolated severe cells have been
pulsing up and down and 1 to 2 inch hail was reported at Fargo.
Think there should be at least a small severe threat for the next
few hours as 1500 J/kg of CAPE along with 30 to 35 kts of deep
layer shear continue over the south CWA continues through sunset.
Some weaker cells have also been developing over the northern Red
River Valley, and with weaker shear and instability expecting
mostly moderate to heavy rain. The convection should push eastward
through the rest of the evening and think we should be drying out
by 02Z or so.

Later tonight will be quiet as the upper trough moves off into
Ontario. The main surface trough will be further west and
southerly winds will continue over most of the CWA. With clearing
skies and recent rains there could be a fog threat, but think that
the southerly winds will keep too much from forming. Some stratus
moving into the southeastern counties is not out of the question
though so bumped up clouds a bit tomorrow morning. Lows tonight
should stay mainly in the 50s, and with southerly winds and less
clouds and precip temps should get into the 80s for Sunday. With
the warm temps the instability tomorrow should be even greater
than today, and deep layer bulk shear is still up the the 30 to 45
kt range. However, upper support on Sunday will not nearly be as
good with ridging building overhead and only a possible weak
embedded vort to set things off. Better chances into Sunday night
as low level jet sets up over the eastern CWA and a cold front
pushes through Thus just have some low POPs Sunday afternoon with
better chances Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 322 PM CDT Sat Aug 27 2016

Monday and Tuesday...A cold front should be mostly through the
area but a few lingering showers and storms could be in the
eastern counties at the start of the period. The boundary should
be to our south and east by Tuesday and conditions will remain
dry. The front will also help knock temps back from the 80s on
Monday to upper 70s to near 80 on Tuesday.

Wednesday through Saturday...Upper ridge will start to build in
for mid week, although a low chance for precip remains with weak
embedded shortwaves and some warm air advection. However, the more
significant chances for precip will hold off until Friday and
Saturday as the upper ridge moves off the east and flow becomes
more southwesterly. Temps throughout the period will be above
seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Aug 27 2016

Included TSRA or VCTS at all but KDVL as current band of showers
and storms oriented southwest to northeast across the forecast
area continues to redevelop. Think that the threat of
thunderstorms will hang on through the rest of the afternoon
before ending early evening. Some spots near the storms have seen
reductions in ceilings to MVFR or even IFR conditions, but think
this should be short lived and all sites will be VFR by late
afternoon or early evening. After some clearing, there is the
possibility of some stratus moving back into the area as south
winds lift moisture northward. Most of the model solutions keep
this south and east of the TAF sites so will leave out for now but
keep an eye on things overnight. South winds should keep it mixed
enough to prevent fog formation overnight, and will increase to
the 10 to 15 kt range by the end of the period.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT AUG 27 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF
A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE
LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING
THE AFTERNOON TO EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON
AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO
DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO
SEVERE LEVELS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, Aug 27, 3:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
354 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             ARVILLA                 47.92N 97.49W
08/27/2016  E1.75 INCH       GRAND FORKS        ND   PUBLIC

            VIA SOCIAL MEDIA.

&&

JAM
Local storm report, Aug 27, 4:01 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
401 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             GRAND FORKS AFB         47.96N 97.38W
08/27/2016  E0.75 INCH       GRAND FORKS        ND   PUBLIC

            PEA TO DIME SIZE HAIL VIA SOCIAL MEDIA.

&&

JAM
Local storm report, Aug 27, 4:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          5 S ARVILLA             47.85N 97.49W
08/27/2016                   GRAND FORKS        ND   STORM CHASER

            REPORT OF TORNADO ON THE GROUND FOR 1-2 MIN.

&&

JAM
Local storm report, Aug 27, 4:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          6 SE ARVILLA            48.14N 97.25W
08/27/2016                   GRAND FORKS        ND   PUBLIC

            VIEWED TORNADO TO THE NORTHWEST FROM NEAR THOMPSON.

&&

JAM
Local storm report, Aug 27, 4:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          8 SSW EMERADO           47.81N 97.43W
08/27/2016                   GRAND FORKS        ND   LAW ENFORCEMENT

            REPORT OF A LARGE TORNADO SOUTH OF EMERADO. LOCATION
            ESTIMATED FROM RADAR.

&&

JAM
Local storm report, Aug 27, 4:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             LAPORTE                 47.21N 94.76W
08/27/2016  E0.75 INCH       HUBBARD            MN   TRAINED SPOTTER

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:13 PM CDTAreal Flood AdvisoryFGFTraill5 hr
Aug 27, 12:59 PM CDTSevere Thunderstorm WarningFGFRichland61 min
Aug 27, 1:12 PM CDTSevere Thunderstorm WarningFGFCass63 min
Aug 27, 3:03 PM CDTSpecial Weather StatementFGFGrand Forks27 min
Aug 27, 3:10 PM CDTSpecial Weather StatementFGFPembina35 min
Aug 27, 3:22 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh38 min
Aug 27, 3:30 PM CDTSevere Thunderstorm WarningFGFGrand Forks60 min
Aug 27, 3:49 PM CDTSevere Thunderstorm WarningFGFGrand Forks41 min
Aug 27, 3:52 PM CDTSevere Thunderstorm WarningFGFWalsh38 min
Aug 27, 4:11 PM CDTTornado WarningFGFGrand Forks49 min
Aug 27, 4:25 PM CDTSevere Thunderstorm WarningFGFWalsh50 min
Aug 27, 5:41 PM CDTSevere Thunderstorm WarningFGFTraill49 min
Aug 27, 6:01 PM CDTTornado Warning Tornado observedFGFTraill29 min
Aug 27, 6:26 PM CDTSevere Thunderstorm WarningFGFCass, Traill64 min
Aug 27, 12:54 PM CDTSpecial Weather StatementFGFWilkin51 min
Aug 27, 1:56 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin64 min
Aug 27, 2:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin48 min
Aug 27, 4:16 PM CDTSevere Thunderstorm WarningFGFHubbard29 min
Aug 27, 4:38 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin67 min
Aug 27, 5:16 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman44 min
Aug 27, 5:33 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail57 min
Aug 27, 5:59 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman61 min
Aug 27, 6:58 PM CDTSevere Thunderstorm WarningFGFBecker, Clay62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.